Alert archive / Kansas / Red Flag Warnings in 2018

Red Flag Warning 10, NWS Goodland, KS

March 9, 20187 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this red flag warning at Mar 9, 2018, 3:00 AM CST for 7 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado. It took effect at Mar 9, 2018, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 9, 2018, 3:00 AM CST (09:00 UTC)
In effect from
Mar 9, 2018, 12:00 PM CST
Expired
Mar 9, 2018, 6:00 PM CST
In force
6 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Gove County, KS, Greeley County, KS, Logan County, KS, Sherman County, KS, Wallace County, KS, Wichita County, KS

The radar

The Goodland radar (KGLD), 30 km from the middle of the area, began a volume at 09:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 9.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3721 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

817 
WWUS83 KGLD 090900
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
200 AM MST Fri Mar 9 2018

...Critical fire weather conditions expected for parts of the area
today...

.The combination of dry, warm and windy conditions are expected
from very late this morning through much of this afternoon. 

KSZ014-091000-
/O.CAN.KGLD.FW.A.0008.180309T1800Z-180310T0000Z/
Thomas-
300 AM CST Fri Mar 9 2018

...FIRE WEATHER WATCH IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONE 014...

The National Weather Service in Goodland has cancelled the Fire
Weather Watch.

The combination of relative humidity at or below 15 percent and
wind gusts in excess of 25 mph are no longer expected. However,
caution should be used if any outdoor burning is planned. 

$$

COZ252>254-KSZ001-013-027>029-041-042-091800-
/O.UPG.KGLD.FW.A.0008.180309T1800Z-180310T0000Z/
/O.NEW.KGLD.FW.W.0010.180309T1800Z-180310T0000Z/
Yuma-Kit Carson-Cheyenne-Sherman-Wallace-Logan-Gove-Greeley-
Wichita-
200 AM MST Fri Mar 9 2018 /300 AM CST Fri Mar 9 2018/

...RED FLAG WARNING IN EFFECT FROM 11 AM MST /NOON CST/ THIS
MORNING TO 5 PM MST /6 PM CST/ THIS AFTERNOON FOR WIND AND LOW
RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...013...027...028...
029...041...042...252...253 AND 254...

The National Weather Service in Goodland has issued a Red Flag
Warning for wind and low relative humidity, which is in effect 
from 11 AM MST /noon CST/ this morning to 5 PM MST /6 PM CST/ this
afternoon. The Fire Weather Watch is no longer in effect.

* Affected Area...In Colorado...Fire Weather Zone 252 Yuma...
  Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 
  Cheyenne. In Kansas...Fire Weather Zone 001 Cheyenne...Fire 
  Weather Zone 013 Sherman...Fire Weather Zone 027 Wallace...
  Fire Weather Zone 028 Logan...Fire Weather Zone 029 Gove...
  Fire Weather Zone 041 Greeley and Fire Weather Zone 042 
  Wichita.

* Timing...very late this morning through this afternoon. 

* Winds...Northwest 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 11 percent.

* Temperatures...In the mid 60s to around 70. 

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld
2 follow-up statements
253 
WWUS83 KGLD 091743
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
1043 AM MST Fri Mar 9 2018

...Critical fire weather conditions expected for parts of the
area today...

.The combination of dry, warm and windy conditions are expected
from very late this morning through much of this afternoon.

COZ252>254-KSZ001-013-027>029-041-042-100000-
/O.CON.KGLD.FW.W.0010.180309T1800Z-180310T0000Z/
Yuma-Kit Carson-Cheyenne-Sherman-Wallace-Logan-Gove-Greeley-
Wichita-
1043 AM MST Fri Mar 9 2018 /1143 AM CST Fri Mar 9 2018/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MST /6 PM CST/
THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE 
WEATHER ZONES 001, 013, 027, 028, 029, 041, 042, 252, 253, AND 
254...

* Affected Area...In Colorado...Fire Weather Zone 252 Yuma... 
  Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 
  Cheyenne. In Kansas...Fire Weather Zone 001 Cheyenne...Fire 
  Weather Zone 013 Sherman...Fire Weather Zone 027 Wallace... 
  Fire Weather Zone 028 Logan...Fire Weather Zone 029 Gove... 
  Fire Weather Zone 041 Greeley and Fire Weather Zone 042 
  Wichita. 

* Timing...very late this morning through this afternoon.

* Winds...Northwest 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 11 percent.

* Temperatures...In the mid 60s to around 70.

* Impacts...Any fires that start will have extreme fire 
  behavior and spread rapidly. Outdoor burning is not advised. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
618 
WWUS83 KGLD 092358
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
458 PM MST Fri Mar 9 2018


COZ252>254-KSZ001-013-027>029-041-042-100100-
/O.EXP.KGLD.FW.W.0010.000000T0000Z-180310T0000Z/
Yuma-Kit Carson-Cheyenne-Sherman-Wallace-Logan-Gove-Greeley-
Wichita-
458 PM MST Fri Mar 9 2018 /558 PM CST Fri Mar 9 2018/

...RED FLAG WARNING WILL EXPIRE AT 5 PM MST /6 PM CST/ THIS
AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER 
ZONES 001...013...027...028...029...041...042...252...253 AND 
254...

Conditions have improved and critical fire weather conditions are
no longer expected. Therefore the Red Flag Warning will be allowed
to expire.

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Mar 8, 11:24 PM CST, 3 hours 36 minutes earlier.

Area forecast discussion, Mar 8, 11:24 PM CST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1024 PM MST Thu Mar 8 2018

.UPDATE...
Issued at 722 PM MST Thu Mar 8 2018

With dry air mass and lighter winds at this time, temperatures
have dropped quicker than what was previously expected. So lowered
mins up to 3 degrees across most of the area.

&&

.SHORT TERM...(Rest of today and tonight)
Issued at 136 PM MST Thu Mar 8 2018

For the rest of today, daily max temperatures will climb in the
low to mid 60s as an area of broad high pressure dominates the
area. Winds will trend downward this evening into tonight and pick
back up by Friday morning for increased Fire weather concerns
tomorrow. Lows will be in the lower 30s.

.LONG TERM...(Friday through Thursday)
Issued at 208 PM MST Thu Mar 8 2018

The primary forecast concern during this period are the elevated
to near critical fire weather conditions expected generally
southwest of a line from Wray, Colorado to Gove, Kansas from mid
day Friday through the afternoon. A stripe of higher winds will
extend from extreme northeast Colorado southeastward towards south
central Kansas. A portion of this area could see wind gusts up to
30 mph in combination with RH values of 15 percent or less. A Fire
Weather Watch has been issued for the area southwest of the Wray
to Gove line as a result.

The second concern is the possibility of blowing dust with winds
on Saturday. Unidirectional flow persisting through the column
along with continued dry conditions could produce wind gusts over
40 kts over a large portion of the forecast area. Therefore, the
possibility exists of seeing areas of blowing dust that could
result in localized decreases in visibility leading to brown-out
conditions and hazardous driving conditions. Have included areas
of blowing dust in the forecast for those areas that are currently
forecast to see 35+ kt wind gusts.

The third main concern is the possibility again of elevated fire
weather conditions on Sunday with low relative humidities and
gusty winds over a portion of the forecast area. Confidence isn't
as high in these conditions occurring, so have not issued any kind
of highlight, but will need to continue monitoring the expected
conditions on Sunday.

Models advertise some very light precipitation across the far
western and southwestern portions of the forecast area on Monday
and Tuesday as a series of short wave troughs moves through
the area. The first cuts through the upper ridge in place over the
Rockies and the second rolls down the front range on the front
side of the ridge. With the progressive nature of both of these
features, do not expect much precipitation if it does materialize.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1019 PM MST Thu Mar 8 2018

Vfr conditions are expected through the period. For Kgld, through
15z the winds will shift from southwest to the west at 10 to 12
knots. At 16z, the winds will shift to the northwest and increase
to 18 knots with gusts to near 27 knots. Late in the afternoon
those winds will become light and variable before shifting to the
south around 03z to the south at near 6 knots.

For Kmck, light and variable will shift to the west at 06z at a
speed near 6 knots. At 14z those winds will shift to the northwest
at near 12 knots. From 16z to 17z the northwest winds will
increase to near 14 knots with gusts to around 22 knots. At 21z
those winds will become north at 7 knots. Later in afternoon the
winds become light and variable and then shift to the southeast
around 03z at a speed of 6 knots.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Fire Weather Watch from Friday morning through Friday afternoon
     for KSZ001-013-014-027>029-041-042.

CO...Fire Weather Watch from Friday morning through Friday afternoon
     for COZ252>254.

NE...NONE.
&&

UPDATE...BULLER
SHORT TERM...EV
LONG TERM...LOCKHART
AVIATION...BULLER
Hazardous weather outlook, Mar 8, 3:48 PM CST, 11 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
248 PM MST Thu Mar 8 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091645-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
248 PM MST Thu Mar 8 2018 /348 PM CST Thu Mar 8 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

A Fire Weather Watch is in effect from mid day Friday through Friday
afternoon. Elevated to critical fire weather conditions are expected
across the area southwest of a line from Wray, Colorado to Gove,
Kansas from mid day Friday through Friday afternoon. Winds gusting to
30 mph are possible along with relative humidity values of 15 or
less.

Northwest winds gusting to near 50 mph are possible on Saturday.
These winds may produce areas of blowing dust with reduced
visibilities. Any fire that develop may be difficult to control.
Localized brown-out conditions are also possible near the sources of
the blowing dust.

Gusty winds and dry conditions may produce elevated fire weather
conditions again across a portion of the region on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight.

Nearby

Red Flag Warnings in Kansas, 2018Red Flag Warnings in Colorado, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.